Medication overuse headache, previously known as rebound headache or medication-induced headache, may be caused by the frequent or excessive use of various acute care medications. When these medications are used too frequently, they can cause headaches rather than relieving them. (Some headache specialists feel that MOH is the result of recurring severe headaches, and the patients’ overuse of medications to relieve them.) These medications, some of which are painkillers or analgesics, include over-the-counter products such as acetaminophen, aspirin, and anti-inflammatories, as well as prescription medications such as triptans, ergots opioids, opioids, and barbiturates. The one category of acute care medication that does not seem to cause MOH is the gepants, such as rimegepant and ubrogepant.
MOH is the fourth most common headache disorde r. It is defined by the International Classification of Headache Disorders (ICHD-3) as a headache present 15 days per month, evolving from regular use of strong acute medication (10 or more days of triptans, ergotamines, butalbital medications, opioids, or combination medications or 15 or more days per month of simple analgesics such as aspirin, acetaminophen, or nonsteroidal anti-inflammatories) for 3 months.
Patients are usually not aware they have MOH, and this is the most problematic aspect of the condition. Patients do not realize that the medicine they are taking is making their headaches worse. It can be difficult to explain to the patient exactly what is going on with MOH, and why they are doing the wrong thing by taking the very medication that was prescribed by their doctor to stop a migraine attack. Many doctors do not fully understand MOH either, which can make it difficult to treat patients with this type of headache; therefore, it is imperative to educate both doctors and patients on the causes and treatments of MOH.
One of the most important facets of treating MOH traditionally has been the process o f detoxifying patients from their overused medication by gradually or precipitously withdrawing the offending medication. There is variability in how detoxification can be accomplished. Some of my patients stopped medications abruptly and experienced very bad headaches. Others tried reducing dosages on their own and reported experiencing the worst headaches of their lives—some of which lasted for a few weeks. I have found that if patients can endure 2 to 3 weeks of detox, they start to feel better. But because the headaches can worsen before they get better, patients understandably try to avoid the detoxification process.
I start patients on preventive medicine, then slowly increase it to an effective dose, and have them come back in a month for an evaluation. I then have them gradually reduce, but not completely stop, the pain medication before they return. Once I feel their preventive medication is at a therapeutic level, I have them begin a slow detox. After a month of preventive medication, there is a reasonable chance that headaches will start to decrease and be less severe. I tell them that if their headache is less severe try to avoid taking the medicine that they were overusing to prevent perpetuating the MOH.